Medical questions & health advice by board certified doctors
"I am having what seems like allergic reaction but it's not. Could it be Autoimmune Disease?"
About 4 months ago I presented with hay fever and a rash on the palms of my hands. I was miss diagnosed with strep. Since then symptoms keep getting worst tot he point I'm having a hard time walking. A rash stays visible but gets better and worst so fast you can see the physical change. I have also reactions that can only be described as exacerbated anaphylaxis. Full airway shutdown, an loss of the ability to think. I have been hospitalized 8 times and labs come back with high wbc, rbc size. doctors keep saying its allergic reaction yet nothing has change AT ALL... also swollen lymph nodes and extreme pain in the back of my knees and unable to swallow fluids completely to where i keep getting airway infections. I have has an allergy test and it was completely negative. If something isn't found it will kill me. every time i have the sever reaction I've been at the right place at the right time. I'm thinking Autoimmune Diseases but not really sure.
I'm very sorry to hear that you have had so many visits to the hospital for these symptoms and that you still do not have a clear answer. I definitely think that you need to have some help coordinating your care so that you can get to the bottom of this. What often happens in complex situations like this is that multiple appointments are made with subspecialists, but there is no one "steering the ship." Your primary care doctor could fill this role, if you have a good relationship with them, to make sure that things move forward in a productive fashion. I will say that all of your symptoms do not necessarily fit together into an obvious pattern. The frequent episodes of trouble breathing resulting in hospitalization do sound like anaphylaxis, but you say the laboratory testing for this has been negative, which means alternative possibilities also need to be considered. One common condition that is often mistaken for anaphylaxis is vocal cord dysfunction. If this condition has not been considered, it is worth consulting with your regular doctor as well as an ENT specialist to see if this is a possibility. It might also be worth while to conduct some screen tests for autoimmune diseases, as you suggest, although there is no clear pattern in your set of symptoms to suggest this. In any case, please continue to work with your doctor.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.